Wyoming, 2020

High Wind in Wyoming, December 19 to 20, 2020

December 19 to 20, 2020 · NWS RIW · 7 events in 7 counties and zones

An upper level disturbance moved across Wyoming. The disturbance tightened the pressure gradient across the area.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An upper level disturbance moved across Wyoming. The disturbance tightened the pressure gradient across the area. In addition, favorable jet dynamics mixed strong mid level winds to the surface and brought high winds to much of the area. Many locations had wind gusts over 58 mph with several locations having hurricane force wind gusts. Some of the more notable gusts included 91 mph along the Chief Joseph Highway, 79 mph at Buffalo, Wyoming, 75 mph south of Casper, Wyoming and 66 mph at the Rock Springs airport. At Cody, Wyoming, numerous trees were downed, some up to two to three feet in diameter. One tree fell on a house, causing extensive roof damage. The strong winds led to transportation problems as well with road closures and bans on high profile vehicles, including along Interstate 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 19, 2:31 AM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Dec 19, 2:31 AM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
231 AM MST Sat Dec 19 2020

.SHORT TERM...Today through Sunday

With the contrast in the weather between West and East of the
Divide, we will divide the Short Term discussion this way.

West of the Divide...The latest in a series of shortwaves will move
through the area today. The result will be some snow, especially in
the northwest as well as some wind. This system does not have a lot
of moisture to work with. In addition, the best jet forcing will
remain north of the area. As a result, snowfall amounts should
remain light to moderate. A few places may get advisory level
amounts of snow through today. However, these would more than likely
be in the Tetons, where they want the snow; or in southwestern
Yellowstone, where impacts would be minimal. We may issue a special
weather statement to cover for this though.

After a lull Saturday night, another system, this one with better
upper level support approaches and will bring a better chance of
snow to many areas. Still a bit of uncertainty with the details of
where the heaviest snow will fall though. Another fly in the
ointment is the models have trended a bit warmer. The models do show
700 millibar temperatures rising as high as minus 6 around Jackson
to as high as minus 3 around Kemmerer. This could allow for some
rain to mix with the snow at times in the lower elevations Sunday
afternoon. Not enough confidence to put in the forecast yet, but
something to watch. In addition, with southern Lincoln County
expected to be in the right front quadrant of an 100+ knot jet and
700 millibar winds expected to each 50 to 55 knots, we have hoisted
a high wind watch for Sunday midday into Sunday evening in case some
of these winds mix to the surface.

East of the Divide...The main concern here turns to wind. There will
be a tight pressure gradient across the area today to bring strong
winds to portions of the area. This will mainly be in the favored
southwest flow areas, from Rock Springs to Casper; as well as in
the lee of the Absarokas. At this time though, with little jet
energy and 700 millibar winds not quite strong enough, widespread
high winds are not expected today. This will also bring some
areas of blowing snow. The threat of this should decrease later
today though, as temperatures warm above freezing and snow crusts
over a bit. As for any precipitation, downsloping flow should take
care of most of it. A bit of energy moving in from the northwest
may bring a few showers to northern areas late tonight, but
amounts will be minimal.

The main threat for high wind will be on Sunday. Another wave will
cross the area. The difference this time is there will be jet
support in the form of an 100 knot jet streak. Quite a few models
are showing 700 millibar winds approaching 60 knots and as high as
75 knots across the Absarokas. For some reason though, model
guidance has not caught up yet. However, we have no reason to take
down the high wind watch, so we will leave it as is for now.

.LONG TERM...(Sunday night through Friday)

The mid level northwest flow is still progged by the models to
continue through Monday night. This will result in continued
higher pops for snow across areas mainly west of the Continental
Divide. The models continue to show that a mid level ridge will
build across central sections of the state with temperatures
expected to be about 10 degrees above normal for Monday and
Tuesday with generally dry conditions east of the Continental
Divide. The forecast winds should be increasing out of the
southwest through Monday across the wind corridor from southwest
to northeast from Rock Springs to Casper and through the Absaroka
foothills and up into Johnson county.

The GFS and ECMWF models continue to disagree involving the timing
of the next storm system that will begin to impact the region on
Tuesday. The GFS model is characteristically too fast with the
timing and am leaning slightly closer now toward the ECMWF model
timing solution better. The ECMWF model is slower with the system
approaching by early Tuesday afternoon. Will continue with the
solution that the snow should remain mainly west of the
Continental Divide with this system, too. Will still not rule out
the potential of this cold front bringing enough forcing and
precip to result in some areas east of the Divide having one to
two inches and higher elevations with higher amounts. Any snow
should be dissipating by late Wednesday morning from west to east,
with much colder and seasonable temps expected in the wake of the
cold front.

Temps should run 10 to 15 degrees colder from next Wednesday
through Christmas day with dry but cold conditions expected.

&&

.AVIATION...12Z Issuance

VFR conditions are expected throughout the TAF period. A couple of periods
of light snow may be around KJAC from around 13-16Z and then
starting around 7z Sunday. KPNA may have VCSH for a window between
14-17z. The other main weather of interest would be the projected
windy conditions. KCOD,KCPR and KRKS may gust between 30-40 knots
for the majority of the period.

&&

.FIRE WEATHER...

Another weather system will bring snow showers to the western
mountains today. Otherwise, expect a dry day with near normal
temperatures. Strong winds will develop from near Rock Springs
through Casper. Relative humidity will remain above critical levels.
Mixing and smoke dispersal will range from poor in the basins to
good in the normally windier locations. Strong to high winds are
possible for many areas on Sunday.
&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Sunday morning through late Sunday night
for WYZ002-003.

High Wind Watch from Sunday morning through Sunday evening for
WYZ011-020-030.

High Wind Watch from Sunday morning through Sunday evening for
WYZ027.

High Wind Watch from Sunday morning through Sunday evening for
WYZ010-017.

High Wind Watch from Sunday morning through late Sunday night
for WYZ016.

&&

SHORT TERM...Hattings
LONG TERM...Troutman
AVIATION...Clayton
FIRE WEATHER...Hattings
Hazardous weather outlook, Dec 19, 2:35 AM MST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
235 AM MST Sat Dec 19 2020

WYZ001>020-022>030-200945-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
235 AM MST Sat Dec 19 2020

...HIGH WIND WATCH FOR PORTIONS OF WESTERN AND CENTRAL WYOMING FOR
SUNDAY THROUGH MONDAY...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and tonight.

Light snow continuing in the northwest.

Strong winds possible from Rock Springs through Casper and in the
Lee of the Absarokas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday...Moderate snow possible in the western mountains. Strong
to high winds possible from Rock Springs to Casper and in
northwest Wyoming.

Tuesday and Tuesday night...A chance of snow over most of the
area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
December 19, 3:44 AM MST to December 20, 4:12 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

High winds occurred in the wind prone areas near Casper, Wyoming. The highest wind gusts reported was 75 mph along Wyoming Boulevard to the south of Casper, Wyoming. The wind lead to the closure of roads to high profile vehicles for several hours.

High Wind, Cody Foothills

When
December 20, 1:01 AM MST to 3:56 PM MST
Where
Cody Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Wind gusted as high as 72 mph in the Cody Foothills. In Cody, Wyoming, the high winds downed trees, some as much as 2 to 3 feet in diameter. One of the trees fell through the roof of a house.

High Wind, Absaroka Mountains

When
December 20, 4:00 AM MST to 4:52 PM MST
Where
Absaroka Mountains forecast zone
Measured
79 kt (91 mph) measured gust
Reported by
Department of Highways
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

A prolonged period of high wind occurred along the Chief Joseph Highway in Park County, Wyoming. Sustained winds of over 60 mph occurred for several hours. There were also numerous wind gusts over 75 mph including a maximum gust of 91 mph.

High Wind, Upper Wind River Basin

When
December 20, 4:55 AM MST to 5:55 AM MST
Where
Upper Wind River Basin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winds were sustained at 40 mph at the Dubois, Wyoming airport.

High Wind, Northeast Johnson County

When
December 20, 10:53 AM MST to 1:08 PM MST
Where
Northeast Johnson County forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

High wind occurred in northern Johnson County, Wyoming. The highest gust was 79 mph at the Buffalo, Wyoming airport. Wind gusts up to 65 mph occurred along Interstate 90. As a result, the Interstates 25 and 90 were closed to high profile vehicles for several hours on the 20th.

High Wind, East Sweetwater County

When
December 20, 12:44 PM MST to 9:44 PM MST
Where
East Sweetwater County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

High winds occurred in eastern Sweetwater County, Wyoming. The highest wind gust was 66 mph at the Sweetwater County, Wyoming airport. The high winds impacted transportation by closing Interstate 80 to high profile vehicles for several hours.

High Wind, Wind River Basin

When
December 20, 1:31 PM MST to 1:46 PM MST
Where
Wind River Basin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winds gusted as high as 64 mph at Pavillion, Wyoming.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931194, 931186, 930526, 931197, 931204, 931265, 931262.